Alert archive / Pennsylvania / Flash Flood Warnings in 2024
Flash Flood Warning 24, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 18, 2024, 4:13 AM EDT for Allegheny County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2024, 4:13 AM EDT (08:13 UTC)
- Expired
- May 18, 2024, 8:33 AM EDT
- In force
- 4 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:56 AM EDT, 17 minutes earlier.
Area forecast discussion, May 18, 3:56 AM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 356 AM EDT Sat May 18 2024 .SYNOPSIS... The risk for showers and a few thunderstorms will continue through Saturday. Near to above normal temperatures through the weekend. Dry weather returns Sunday and continues into early next week with a warmup. && .NEAR TERM /THROUGH TONIGHT/... KEY MESSAGES: - Showers and thunderstorms will continue through today. - Localized urban and small stream flooding issues are possible due to slow storm motions and heavy rainfall rates. _____________________________________________________________ An upper trough currently centered over the lower Great Lakes is supporting scattered showers and thunderstorms across the area this morning. Being almost directly underneath the trough axis, deep-layer flow is weak and storm motions are therefore slow, which has led to some minor flooding issues in urban and low-lying areas and 0.5 to 1.0 in/hr rates are being observed. This trend will continue through the morning as PWATs hover around 1.3 inches, though coverage becomes more isolated by this afternoon as the upper trough shifts to the east, ascent weakens, and dry air slowly begins to filter into the area. After an afternoon lull, convective-allowing models are indicating some redevelopment of thunderstorms will be possible in the evening, particularly near and over the higher terrain east and northeast of Pittsburgh. HREF probabilities for 1000 J/kg CAPE are roughly 50-70% while CAMs are simultaneously showing potential for upwards of 800 J/kg DCAPE. This could mean better lightning potential and gusty outflow winds in any storms that do develop. Evening thunderstorms dissipate after dark with the loss of diurnal heating and as an upper ridge builds overhead in the wake of the departing trough, with dry air continuing to filter in and clear out any lingering cloud cover. A dry Saturday night follows with low temperatures running a few degrees above normal for this time of year. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... KEY MESSAGES: - Warm and dry weather expected Sunday under building high pressure. _______________________________________________ Upper ridging builds overhead on Sunday, with its axis oriented from the middle Mississippi Valley northeastward into the Ohio Valley and lower Great Lakes region. Most of the area will be warm and dry thanks to subsidence beneath this ridge. The only exception may be a stray afternoon shower over the ridges of northeast West Virginia in closer proximity to the southeast edge of the upper ridge where subsidence will be weaker. However, even that activity would wane after sunset and give way to a dry Sunday night. Temperatures continue to run above seasonal levels throughout this period. && .LONG TERM /MONDAY THROUGH FRIDAY/... KEY MESSAGES: - Ridging should result in dry and warmer weather into early next week. - Rain chances return for Wednesday and Thursday, with some potential for strong thunderstorms.. ____________________________________________________________ A dry forecast continues for Monday and into Tuesday as ensembles largely agree on 500mb ridging and surface high pressure. The rising heights will lead to increasing warmth; temperatures may climb well into the 80s by Tuesday, levels last seen early in May. The ensembles start to diverge a bit on the handling of the next shortwave trough, which crosses the northern/central Plains and into the Great Lakes during the Wednesday to Friday period. Cluster analysis shows some strength and timing differences with this wave, with GEFS generally more in favor of a slower, weaker wave than many of the ENS members. These differences point to different scenarios regarding rainfall amounts and severe weather chances. Still, given the warmth and potential instability ahead of the system, along with increased shear, we will certainly need to watch for the chance of impactful thunderstorms. Both CIPS and CSU machine-learning guidance continue to point to severe potential on Wednesday and Thursday. In any case, PoPs in the 50-70 percent range as suggested by the NBM are justified. Temperatures will remain above normal, but will likely be muted by Thursday given clouds/rain and a possible cold frontal passage. By Friday, scattered showers may remain in a continued troughing pattern and moisture in low-level northwest flow. Temperatures may be closer to seasonable levels by this point. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... Save DUJ and FKL which have intermittently observed IFR or VLIFR this morning and will continue to through daybreak, most ports are generally sitting VFR to MVFR with temporary drops to IFR possible in cig and visibility by morning in a saturated airmass and calm winds. Scattering and lifting is forecast into the daytime with an increase in mixing. All ports should return to VFR before fog and visibility restrictions return overnight again tonight. .Outlook... VFR and dry weather become high probabilities Sunday into Monday under the influence of high pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...Cermak NEAR TERM...Cermak SHORT TERM...Cermak LONG TERM...CL/Cermak AVIATION...Milcarek
Hazardous weather outlook, May 18, 4:03 AM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 403 AM EDT Sat May 18 2024 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029- 031-073>078-WVZ001>004-012-021-509>514-190815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Washington-Greene-Westmoreland-Higher Elevations of Westmoreland- Fayette-Higher Elevations of Fayette-Indiana- Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 403 AM EDT Sat May 18 2024 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A strong low pressure system will bring a cold front and associated thunderstorms to the area Wednesday into Thursday. This system will warrant monitoring as the environment may support strong to severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:43 AM EDT | Areal Flood Advisory | PBZ | Allegheny, Beaver, Washington | 2 hr |
| May 18, 8:33 AM EDT | Areal Flood Warning | PBZ | Allegheny | 4 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.